Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 209, NWS Pueblo, CO

August 16, 2019Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2019, 6:47 PM MDT for Kiowa County, Colorado. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2019, 6:47 PM MDT (00:47 UTC)
Expired
Aug 16, 2019, 7:15 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:55 PM MDTHAIL 1.58 N Eads, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:54 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2852 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS55 KPUB 170047
SVRPUB
COC061-170115-
/O.NEW.KPUB.SV.W.0209.190817T0047Z-190817T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
647 PM MDT Fri Aug 16 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Kiowa County in southeastern Colorado...

* Until 715 PM MDT.

* At 646 PM MDT, a severe thunderstorm was located 8 miles south of 
  Kit Carson, or 25 miles southwest of Cheyenne Wells, moving east 
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 10255 3860 10289 3861 10289 3862 10287
      3861 10245
TIME...MOT...LOC 0046Z 288DEG 20KT 3864 10277 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
1 follow-up statement
860 
WWUS55 KPUB 170103
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
703 PM MDT Fri Aug 16 2019

COC061-170115-
/O.CON.KPUB.SV.W.0209.000000T0000Z-190817T0115Z/
Kiowa CO-
703 PM MDT Fri Aug 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...

At 702 PM MDT, a severe thunderstorm was located 8 miles north of
Eads, or 25 miles southwest of Cheyenne Wells, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Spotter 8 miles north of Eads reported ping pong ball sized 
         hail at 655 pm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 10255 3860 10289 3861 10289 3862 10287
      3861 10245
TIME...MOT...LOC 0102Z 310DEG 13KT 3860 10273 

HAIL...1.25IN
WIND...60MPH
 
$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:57 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 2:57 PM MDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Fri Aug 16 2019

.SHORT TERM...(This evening through Saturday)
Issued at 222 PM MDT Fri Aug 16 2019

Slightly more convection than yesterday developing over the
higher terrain this afternoon as upper forcing is stronger with
wave moving by to the north. However, sparse low level moisture
over the mountains, valleys and I-25 corridor will produce mainly
high based/windy storms, with only light precipitation. Deep
instability lies along and east of a line from just east of
Colorado Springs to east of Pueblo to near Clayton NM as of 21z,
with CAPE in the 1000-3000 J/KG range as dewpoints have held in
the lower 60s near the KS border. As better forcing moves over
this area late this afternoon into this evening, expect at least
sct strong/severe storms to develop, with HRRR depiction of rather
isolated but intense convection across Kiowa/Bent/Prowers
counties looking reasonable. SWOMCD already out for this area,
with severe watch from Kiowa county northward just issued.
Storms then shift east into KS by midnight, with convective
outflow potentially pushing some lower clouds and fog back into
the ern plains by early Sat morning. On Sat, low level moisture
mixes out all the way to the KS border in the afternoon, leaving
just a very low risk of a weak storm near the Palmer Divide by
late in the day. Max temps look to creep upward a degf or two as
air mass dries out.

.LONG TERM...(Saturday night through Friday)
Issued at 222 PM MDT Fri Aug 16 2019

Sunday and Monday look dry/hot as upper ridge builds slowly
over the southern Rockies. Models suggest air mass will by dry
enough to preclude convection over the entire area Sunday, with
only some very isolated/weak storms back toward the San Juans on
Mon. Much of the area should see their hottest temps of the next
several days on Mon, and most of the southeast plains east of
I-25 will reach the 100f mark. Moisture begins to return to the
region on Tue, with weak frontal boundary on the plains Tue
evening aiding in thunderstorm formation as well. Wed may end up
being the wettest day with weak upslope and mid-level moisture in
place, then rain chances gradually decrease toward the end of the
week as mid level flow takes on a more wly component. Temps will
remain rather hot on Tue, before sinking back toward seasonal
averages from Wed onward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 222 PM MDT Fri Aug 16 2019

Isolated tsra possible at all taf sites through 00z-02z, though
with air mass drying, expect main impact of storms at all
terminals to be gusty/erratic winds of 35-45 kts. Risk of
strong/severe storms with large hail will be farther east on the
plains, close to the KS border. Storms end overnight, with
easterly winds bringing patchy low clouds and fog to areas east of
I-25 early Sat morning. On Sat, VFR all terminals, with only a
minimal chance of a tsra over the higher terrain north and west of
KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...PETERSEN
AVIATION...PETERSEN
Hazardous weather outlook, Aug 16, 11:30 AM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Fri Aug 16 2019

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Fri Aug 16 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two strong to severe thunderstorms will be possible across
the southeast plains this afternoon and evening, mainly east of a
line from La Junta to Kim.  Hail up to 1.5 inches in diameter and
wind gusts in excess of 60 mph will be possible with the stronger
storms.

Isolated thunderstorms will be possible across the mountains and I-
25 corridor this afternoon and evening. The main threat with
thunderstorms will be locally gusty winds up to 50 mph and dangerous
cloud to ground lightning.

The hot dry conditions combined with breezy winds at times will lead
to near critical fire weather conditions across portions of Chaffee,
Lake and Teller counties this afternoon.  Care should be be taken to
avoid the start of wildfires.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday, isolated late afternoon and evening thunderstorms are
expected over the plains, and a strong to severe storm may be
possible across Kiowa County. In addition, near critical fire
weather conditions are possible in the Arkansas River Valley from
Buena Vista to near Pueblo.

After hot and dry weather Sunday and Monday, thunderstorm chances
increase over the mountains Tuesday as some monsoon moisture
returns to Colorado. The amount of moisture could increase
Wednesday and Thursday resulting in better chances for
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast plains this afternoon and evening.

10/06

In the hours before

Special weather statement, Aug 16, 3:31 PM MDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
331 PM MDT Fri Aug 16 2019

COZ084-162145-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
331 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
345 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ramah, or 26 miles southwest of Limon, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ramah and rural areas of northeastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3897 10406 3894 10405 3894 10406 3902 10425
      3913 10420 3913 10405
TIME...MOT...LOC 2130Z 288DEG 12KT 3908 10413

29
Special weather statement, Aug 16, 3:49 PM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
349 PM MDT Fri Aug 16 2019

COZ084-085-162215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
349 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 23 miles southwest of Limon, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3897 10406 3894 10405 3894 10406 3882 10406
      3906 10426 3913 10413 3913 10405
TIME...MOT...LOC 2149Z 314DEG 12KT 3909 10407

29
Special weather statement, Aug 16, 4:28 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT Fri Aug 16 2019

COZ094-097-162300-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
428 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND
SOUTHERN BENT COUNTIES UNTIL 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kim, or 41 miles south of North La Junta, moving
northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas and southern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3727 10343 3745 10354 3767 10316 3764 10309
      3728 10309
TIME...MOT...LOC 2228Z 242DEG 29KT 3739 10340

mw
Special weather statement, Aug 16, 5:01 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
501 PM MDT Fri Aug 16 2019

COZ094-099-162330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
501 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 38 miles west of Springfield, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3723 10336 3737 10341 3757 10307 3721 10294
TIME...MOT...LOC 2300Z 252DEG 18KT 3731 10330

mw
Special weather statement, Aug 16, 5:50 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
550 PM MDT Fri Aug 16 2019

COZ081-084-085-170015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
550 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 17 miles northwest of Colorado Springs, moving
southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs and Gleneagle.

LAT...LON 3902 10511 3912 10504 3904 10477 3886 10489
TIME...MOT...LOC 2349Z 299DEG 17KT 3904 10501

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:54 PM MDTSpecial Weather StatementPUBCrowley36 min
Aug 16, 7:13 PM MDTSevere Thunderstorm WarningPUBKiowa32 min
Aug 16, 7:20 PM MDTTornado WarningPUBKiowa25 min
Aug 16, 7:47 PM MDTSpecial Weather StatementPUBCheyenne28 min
Aug 16, 7:49 PM MDTSpecial Weather StatementPUBKiowa26 min
Aug 16, 7:51 PM MDTSpecial Weather StatementPUBBaca24 min
Aug 16, 8:18 PM MDTSpecial Weather StatementPUBKiowa27 min
Aug 16, 8:46 PM MDTSpecial Weather StatementPUBKiowa29 min
Aug 17, 3:57 AM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Fremont, Lake and 2 more16 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.